Washington, 2018

Debris Flow in Washington, May 10, 2018

May 10, 2018 · NWS OTX · 1 event in 1 county or zone

Spring time mountain snow melt and a period of moderate rain during the second week of May created saturated soil conditions over Ferry County. A debris flow deposited rocks onto Highway 395 near Orient, which is a major highway route through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Spring time mountain snow melt and a period of moderate rain during the second week of May created saturated soil conditions over Ferry County. A debris flow deposited rocks onto Highway 395 near Orient, which is a major highway route through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 10, 4:47 PM PST, 2 hours 43 minutes earlier.

Area forecast discussion, May 10, 4:47 PM PST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
547 PM PDT Thu May 10 2018

.SYNOPSIS...
An upper level low will drop through the Inland Northwest
through tonight, with scattered showers, isolated evening
thunderstorms and cooler, breezy weather. High pressure arrives
for the weekend with warm and dry weather that continues into the
middle of next week. Flooding concerns will continue on many of
the area rivers.

&&

.DISCUSSION...
Tonight through Friday...The main active weather period will occur
over the next 24 hours as an upper level low pressure descends
through the forecast area from north to south...with instability
showers and isolated thunderstorms into this evening across most
of the forecast area...a weak wrap-around band of showers hooking
from the north to south over the deep basin and Cascades
overnight tonight...and more showers with a smaller but still
present chance of thunderstorms Friday afternoon mainly over far
eastern Washington and the Idaho Panhandle.

Satellite clearly indicates the circulation over eastern
Washington this evening. Daytime surface heating coupled with
cooling aloft in the approaching center of the upper low has
effectively destabilized the air mass...and vorticity energy in
the low center is efficiently exploiting available moisture and
instability into a field of showers and a few thunderstorms over
most of the forecast area...with only the Wenatchee/Leavenworth
region benefiting from downslope.

Much of this convective activity will die with the sunset as
surface temperatures cool and promote better stability. However
the offending upper low will remain a player overnight as the
center passes to near the Idaho/Washington/Oregon triple point
border and a field of moisture currently visible on the back side
of it over southern BC drops southward through the western zones
overnight tonight. Most high resolution models handle this wrap
around surge as an area of minor showers or even light rain
passing north to south through the Columbia Basin overnight...with
a few hundredths to a worse case 1 tenth of an inch of rain in
the deep basin and Cascades east slopes before moving out of the
area by dawn. It is possible this axis may wind up displaced
eastward a bit so it is not safe to totally eliminate any chance
of showers anywhere in the forecast area tonight even after the
daytime convection tapers off.

On Friday the upper low will be well south of the region over
southern Idaho...but more wrap around moisture will hook in from
the east and bring a continuing chance of showers to the
southeastern zones nearest to the closed low. Also...more
instability...although not as strong as this afternoon...will be
generated with afternoon heating over the Idaho Panhandle and
extreme eastern Washington for another small chance of afternoon
and early evening hit-and-miss showers and isolated garden variety
thunderstorms. Some residual showers are also possible over the
high terrain of the Cascades but will be highly terrain based and
short lived if they occur at all.

Friday night through Thursday...Active weather ends during this
period. All the latest medium range models are in remarkably good
agreement through at least next Tuesday in building a ridge aloft
over the forecast area flopping over the closed low which by then
will be sulking over the Great Basin for a few days before
minoring out. This model agreement promotes high confidence of dry
conditions with a warming trend through the weekend and at least
into into early next week. Even though differences in details
become apparent between models after Tuesday...where agreement
exists suggests a deep closed low near the California coast with
the forecast area a bit too far north to be significantly
impacted by any moisture surges up the east flank of this feature.
Thus there is no compelling reason at this time to expect any
precipitation chances through the end of the extended period.

It will get warm though. High temperatures in the high 70s and
lower 80s will be common by Sunday in the basin and valleys across
the region...peaking on Monday and then stabilizing for the rest
of the forecast period. Mountain snow melt will probably
accelerate during this period and this bodes ill for any
foreseeable significant flooding relief for the numerous rivers
draining the mountainous regions. /Fugazzi

&&

.Hydrology...
Rainfall no longer looks like a significant player for additional
flooding concerns around the region. High elevation snow melt over
the next week will be the primary driver for increasing river
flows...as well as dam releases on some rivers to alleviate
anticipated reservoir storage concerns. The following mainstem
rivers around the area remain under River Flood Warnings...

Methow River
St Joe River
Kettle River
Moyie River
Okanogan River
Pend Oreille River
Similkameen River

In addition Areal Flood Warnings remain in effect for...

North Fork of Salmon Creek in Okanogan County.
Salmon Creek in Okanogan County.
Lake Osoyoos shoreline in Okanogan County.
Chewuch River in Okanogan County.

/MJF

&&

.AVIATION...
00Z TAFS: Cold pool aloft and afternoon heating will result in
widely scattered showers with isolated t-storms through 02z.
Thereafter...scattered showers are expected to accompany smaller
waves pinwheeling around the large scale low over the region.
Winds will be chaotic around convective showers and storms then
look to decrease around 10kts this evening except at KEAT which
will maintain stronger NW fLow. Showers will concentrate over SE
WA this evening and slowly depart to the SE Fri morning. One more
disturbance tracking NE to SW through N ID and far eastern reaches
of WA will bring one last round of afternoon convection with
KCOE...KSFF...KGEG...KPUW...KLWS carrying a brief window to be
impacting btwn 22-01Z. /sb

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        45  66  47  74  50  78 /  50  20  10   0   0   0
Coeur d'Alene  44  65  43  74  47  78 /  50  30  10   0   0   0
Pullman        43  59  42  71  46  74 /  40  30  30   0   0   0
Lewiston       48  62  45  76  50  79 /  20  30  20   0   0   0
Colville       45  70  44  80  47  84 /  70  20  10   0   0   0
Sandpoint      43  63  41  73  44  77 /  50  20  10   0   0   0
Kellogg        41  60  39  69  43  73 /  60  60  20   0   0   0
Moses Lake     50  73  48  81  50  84 /  60  20   0   0   0   0
Wenatchee      50  71  51  80  55  83 /  60  30  10   0   0   0
Omak           48  72  48  81  52  84 /  60  20   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, May 10, 4:00 AM PST, 15 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
500 AM PDT Thu May 10 2018

IDZ001>004-026-027-WAZ031-036>038-042-043-111200-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Spokane Area-Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-Okanogan Valley-
500 AM PDT Thu May 10 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible this afternoon and early
evening, with the potential for brief heavy downpours and small
hail. Heavy downpours may lead to localized ponding of water.
Although the probability for widespread hazardous weather is low.

Many area rivers will remain very high with some flooding in the
Idaho Panhandle and extreme northern Washington.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Many area rivers will remain very high with some flooding in the
Idaho Panhandle and extreme northern Washington.

WAZ032>035-041-044-111200-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Wenatchee Area-
Waterville Plateau-
500 AM PDT Thu May 10 2018

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington...North Central Washington
and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible this afternoon and evening
with brief downpours and small hail. Although the probability for
widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

No hazardous weather is expected at this time.

In the hours before

Local storm report, May 10, 5:45 PM PST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
645 PM PDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     DEBRIS FLOW      4 SSE ORIENT            48.80N 118.16W
05/10/2018                   FERRY              WA   DEPT OF HIGHWAYS

            ROCK SLIDE ON SOUTH BOUND US395 NEAR MP 254
            NEAR HODGSON-LAKIN RD. EXACT TIME OF SLIDE
            UNKNOWN. DELAYS TO HIGHWAY WERE EXPECTED AS
            ROCK WAS REMOVED.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Ferry

When
May 10, 7:30 PM PST to 9:00 PM PST
Where
Ferry County, 1.45 mi NNE of Barstow to 1.4 mi NNE of Barstow
Cause
Heavy Rain / Snow Melt
Property damage
$500
Reported by
Department of Highways
Coordinates
48.800, -118.160

A small debris flow deposited rock onto the southbound lane of Highway 395 near Orient. Traffic was delayed as the rock was removed.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2018Every state in 2018This day in weather historyWarnings in Washington, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758815.